Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 29, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Oct 23, 1997, 6:17 PM CDT for Angelina County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 23, 1997, 6:17 PM CDT (23:17 UTC)
- Expired
- Oct 23, 1997, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Angelina County, TX
The radar
The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 6:20 PM CDT | Tornado F0 | Pollok, TX | Reported and video taped by Arthur Beatty, a storm spotter for Nacogdoches, TX. His position was on a bluff just north of Hwy 7 and west of Nacogdoches looking to the southwest as the tornado moved northeast. This position provided good back lighting making |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 232317 RRA TORSHV TXC005-240000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 617 PM CDT THU OCT 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR THE FOLLOWING AREA... IN EAST TEXAS ...ANGELINA COUNTY AT 618 PM DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO 7 MILES SOUTHWEST OF POLLOCK...MOVING NORHTEAST AT 35 MPH. THIS STORM WILL EFFECT POLLOCK BY 625 PM. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. 6/11
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 23, 3:27 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 23, 3:27 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 320 PM CDT THU OCT 23 1997 CURRENT RADAR SHOWS LINE OF STRONG THUNDERSTORMS ACROSS NORTHEAST TEXAS WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS... WESTERN LOUISIANA AND EAST CENTRAL TEXAS. TORNADO WATCH 756 IN EFFECT UNTIL 800 PM FOR PARTS OF EAST TEXAS. SFC MAP SHOWS WARM FRONT OVER SOUTHEAST TEXAS WITH STRONG LOW PRESSURE AREA OVER THE TX PANHANDLE EXTENDING NORTH INTO WESTERN KS. MODELS SIMILAR IN PLACEMENT OF VORT MAX AT 12 HOURS OVER NORTH CENTRAL TEXAS. ETA SHOWS A VERTICAL VELOCITY BULLSEYE NEAR THE TX/LA BORDER AT TOLEDO BEND. THE ETA SEEMS TO SHOW THE BEST PLACEMENT OF FEATURES FOR THIS RUN. MID/UPPER LEVEL JET MAX APPROACHING EAST TEXAS LATE AFTERNOON AND EVENING WITH BEST UPPER LEVEL DIVERGENCE OVER EAST TEXAS AND WEST CENTRAL LOUISIANA AT 24/00Z BEST VERTICAL VELOCITY SHIFTS EAST BY 24/06Z TO EASTERN LA. PRIMARY SEVERE THREAT OVER SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON AND EVENING. HEAVY RAIN POSSIBLE THROUGH TONIGHT BUT ETA DRIES AREA OUT FRIDAY MORNING. AS COLD FRONT APPROACHES SATURDAY NIGHT WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON. . CLOUDS SHOULD BREAK BY AFTERNOON FRIDAY ACROSS AREA WITH LOW CLOUDS EARLY SATURDAY AS SOUTHEAST WINDS BRING IN MORE LOW LEVEL MOISTURE. SKIES SHOULD HAVE SOME BREAKS SATURDAY BUT WINDS WILL BE STRONG AHEAD OF THE COLD FRONT WHICH SHOULD MOVE THROUGH SATURDAY NIGHT. WENT CLOSER TO NGM ON TEMPS THROUGH PERIOD. SHV 60/81/63/80 9113 MLU 61/81/64/80 8113 09
In the hours before
Special weather statement, Oct 23, 2:30 PM CDT, 3 hours 47 minutes before
TXZ124>126-136>138-149>153-165>167-232215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT THU OCT 23 1997 ...TORNADO WATCH IN EFFECT FOR EAST TEXAS UNTIL 800 PM THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS EAST TEXAS THIS AFTERNOON AHEAD OF AN UPPER LEVEL AREA OF INSTABILITY. AS THE AFTERNOON GOES ON...THE ATMOSPHERE WILL BECOMING INCREASINGLY UNSTABLE AND THE RISK OF SEVERE WEATHER WILL INCREASE INTO THE EVENING HOURS. THESE THUNDERSTORMS WILL HAVE POTENTIAL TO PRODUCE ISOLATED TORNADOES...WIND GUSTS TO 80 MPH AND HAIL UP TO 2 INCHES IN DIAMETER. HOWEVER IT APPEARS THAT THE VERY STRONG WIND GUSTS AND POSSIBLE TORNADOES WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. THE THUNDERSTORMS ARE MOVING RAPIDLY TOWARDS THE NORTHEAST AND INTO WESTERN LOUISIANA...HOWEVER AT THIS TIME THE TORNADO WATCH DOES NOT INCLUDE ANY PORTION OF LOUISIANA. RESIDENTS IN THE WATCH AREA WILL WANT TO KEEP AN EYE ON THE WEATHER...LISTEN FOR WARNINGS AND STATEMENTS...AND BE READY TO TAKE QUICK ACTION TO PROTECT THEMSELVES DURING THIS POTENTIALLY DANGEROUS TIME.
Local storm report, Oct 23, 3:35 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0230 PM 5 N LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG 50 TO 60 MPH WIND GUST
FROM PROFESSIONAL CHASER
WITH HAND HELD ANEMOMETER.
0230 PM 12 WSW LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG TREE DOWN ACROSS HIGHWAY
135.
0245 PM HARLETON TX 70 MPH TSTM GUST
10/23/97 HARRISON SEVERAL TREES DOWNED
ACROSS FARM TO MARKET ROAD
1968.
.
VIII.Local storm report, Oct 23, 3:36 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0230 PM 5 N LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG 50 TO 60 MPH WIND GUST
FROM PROFESSIONAL CHASER
WITH HAND HELD ANEMOMETER.
0230 PM 12 WSW LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG TREE DOWN ACROSS HIGHWAY
135.
0245 PM HARLETON TX 70 MPH TSTM GUST<
10/23/97 HARRISON SEVERAL TREES DOWNED
ACROSS FARM TO MARKET ROAD
1968.
.
VIII.Local storm report, Oct 23, 3:50 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0315 PM 5 SE ATLANTA TX 50 MPH TSTM GUST
10/23/97 CASS FROM VOLUNTEER NWS COOP
OBSERVER IN THE THREE STATES
AREA.
VIII.Local storm report, Oct 23, 3:51 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0315 PM 5 SE ATLANTA TX 50 MPH TSTM GUST
10/23/97 CASS FROM VOLUNTEER NWS COOP
OBSERVER IN THE THREE STATES
AREA.
V`III.Local storm report, Oct 23, 5:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0448 PM BULLARD TX 1.75 INCH HAIL
10/23/97 SMITH ALSO REPORTED NEAR FLINT.
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:30 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Titus | 30 min |
| Oct 23, 2:36 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Harrison, Marion | 69 min |
| Oct 23, 4:50 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 55 min |
| Oct 23, 5:38 PM CDT | Severe Thunderstorm Warning | SHV | Cherokee | 67 min |
| Oct 23, 5:46 PM CDT | Tornado Warning | SHV | Cherokee | 59 min |
| Oct 23, 6:10 PM CDT | Tornado Warning | SHV | Shelby | 35 min |
| Oct 23, 6:47 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 43 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.